Amoxicillin rash

An amoxicillin rash can occur if a child is taking the antibiotic. Most antibiotics can trigger rash as a side effect, but amoxicillin is known to frequently cause one. It is important to note that both ampicillin and amoxicillin are derived from the penicillin family.

Characteristic

There are 2 types of rash where one is triggered by an allergy and another that is not.

Hives

Once hives develops which are itchy, elevated, white or reddened bumps on the skin after taking 1-2 doses, it is an indication that the individual is allergic to penicillin.

If hives develop after using amoxicillin, a doctor must be seen right away since the reaction might worsen.

Maculopapular rash

Amoxicillin rash

Once hives develops which are itchy, elevated, white or reddened bumps on the skin after taking 1-2 doses, it is an indication that the individual is allergic to penicillin.

This rash often arises later than hives. They are flat, reddened patches on the skin that are accompanied by smaller, paler patches. The rash often arises between 3-10 days after amoxicillin is started.

Management of amoxicillin rash

Once the child develops hives, the reaction can be treated with over-the-counter Benadryl.

In case the child develops a rash other than hives, it can be treated using Benadryl if there is itchiness.

Should I see a doctor?

Generally, the rash will settle on its own once the drug has been stopped and has cleared from the body. In case there is residual itchiness, the doctor might suggest the application of a steroid cream on the skin.

An amoxicillin rash is not considered dangerous, but if the rash is triggered by an allergy, it might be life-threatening. An allergic reaction is likely to worsen if there is continued exposure to the allergen.

Tags:

No comments yet.

Leave a Reply

Please complete this captcha * Time limit is exhausted. Please reload CAPTCHA.